Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 3, 2006, 1:22 PM EDT for Cayuga County, New York. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2006, 1:22 PM EDT (17:22 UTC)
- Expired
- Jul 3, 2006, 1:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Cayuga County, NY
The radar
The Ft Drum radar (KTYX), 97 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 1:40 PM EDT | TSTM WND DMG | Cato, NY | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 031723
SVRBUF
NYC011-031745-
/O.NEW.KBUF.SV.W.0049.060703T1722Z-060703T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
122 PM EDT MON JUL 3 2006
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAYUGA COUNTY IN CENTRAL NEW YORK
* UNTIL 145 PM EDT
* AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR CATO...OR ABOUT 11 MILES NORTH OF
MONTEZUMA...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CATO BY 130 PM EDT...
LAT...LON 4312 7649 4305 7649 4308 7667 4310 7669
4328 7670 4328 7664 4325 7660 4325 7649
4313 7647
$$
ZAFF1 follow-up statement
000
WWUS51 KBUF 031746
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
146 PM EDT MON JUL 3 2006
NYC011-031756-
/O.EXP.KBUF.SV.W.0049.000000T0000Z-060703T1745Z/
CAYUGA NY-
146 PM EDT MON JUL 3 2006
...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY EXPIRES AT 145
PM EDT...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY AND WILL REMAIN
IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR CENTRAL NEW YORK.
LAT...LON 4312 7649 4305 7649 4308 7667 4310 7669
4328 7670 4328 7664 4325 7660 4325 7649
4313 7647
$$
ZAFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:08 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 3, 12:08 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1208 PM EDT MON JUL 3 2006
.LONG TERM /FRIDAY THROUGH SUNDAY/...
LOOKS LIKE A PERIOD OF DRY WEATHER THROUGH THE WEEKEND WITH RIDGING
GRADUALLY BUILDING EASTWARD ACROSS THE LAKES THROUGH THE WEEKEND.
THE UPPER TROUGH ALONG THE EASTERN SEABOARD RETROGRADES A BIT
BRINGING A CHANCE OF SOME PRECIP BACK FROM EAST TO WEST ON MONDAY.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION WITH CU DEVELOPING
DURING THE AFTERNOON HOURS. TSTMS HAVE NOT BEEN MENTIONED IN THE
AVIATION FORECAST HOWEVER EXPECTING SOME SCT STORMS TO FORM. AREA
REMAINS OUTLOOKED IN THE SLIGHT RISK AREA BY SPC.
A SHORT WAVE MOVING AROUND THE UPPER TROUGH TO OUR NORTH WILL BRING
MORE WIDSPREAD SHOWERS/TSTM ACTIVITY WITH MVFR VISIBILITY, SPREADING
IN FROM THE WEST BEGINNING AROUND MIDNIGHT, AND REACHING EAST OF
LAKE ONTARIO BY TUESDAY MORNING.
&&
.PREV DISCUSSION...
/ISSUED 1123 AM EDT MON JUL 3 2006/
UPDATE...
EARLY MORNING CLOUDINESS ACROSS THE WESTERN ZONES ARE THINNING AND
AREAS OF CLEAR SKIES HAVE FILLED IN A BIT. ALL IN ALL...MOST OF THE
FORECAST AREA WILL HAVE A PARTLY SUNNY DAY TODAY WITH LESS WINDY AND
SLIGHTLY MORE HUMID CONDITIONS. WILL LIMIT ANY SLIGHT CHANCE OF
PRECIP TO THE EXTREME SOUTHERN TIER EARLY THIS AFTERNOON AND BRING
CHANCE POPS TO THE WESTERN SOUTHERN TIER LATE IN THE DAY. CLUSTER OF
CONVECTION ACROSS SOUTHWESTERN LOWER MICHIGAN IS RATHER TROUBLESOME
AS IT HAS A GOOD CYCLONIC CIRCULATION EVIDENT AT THE SURFACE AND MAY
BE ASSOCIATED WITH THE NOSE OF AN UPPER JETLET...THE LEADING EDGE OF
STRONGER JET DYNAMICS FOR TONIGHT AND TUESDAY. WILL LEAVE LATER
ZONES AS THEY ARE...BUT A QUICK PEEK AT 12Z MODELS SHOW THAT THE
SOUTHERN TIER WILL BE UNDER THE RIGHT ENTRANCE REGION OF THE UPPER
JET AND MAY PROLONG CONVECTION DURING TUESDAY.
HIBBERT
SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
TODAY, RADAR CURRENTLY SHOWING A FEW THUNDERSTORMS TO SOUTH OF
BUFFALO EXTENDING EAST TO SOUTHERN FINGER LAKES. WILL CARRY CHANCE
OF TSTMS THIS MORNING IN THIS AREA. THIS SEEMS TO BE ASSOCIATED
WITH A WEAK TROUGH THAT SEEMS TO ALLOW FOR MORE DEVELOPMENT THIS
AFTERNOON OVER PORTIONS OF THE FINGER LAKES REGION. WILL KEEP LOW
CHANCE SHWR/TSTM THIS AFTERNOON ALONG SOUTHERN TIER CLOSER TO
STATIONARY FRONT OVER PA/OHIO AND NORTHEAST TO FINGER LAKES AND
EASTERN LAKE ONTARIO REGION WITH LINGERING TROUGH. AIR MOIST WITH
DEW PTS IN THE MID 60S. MID/UPPER LEVEL CLOSED LOW WILL TRACK
ESEWD ACROSS NRN ONTARIO TODAY MAINTAINING BROAD CYCLONIC FLOW
ACROSS THE GREAT LAKES TO THE NORTHEAST. FOR THE EASTERN FINGER
LAKES REGION SPC SAYS THE WEAK MID LEVEL IMPULSE AND ATTENDANT N-S
ORIENTED SURFACE TROUGH ARE PROGGED TO MOVE EWD TODAY. RESIDUAL
MOISTURE ACROSS THIS REGION IS EXPECTED TO AID IN THE AIR MASS
BECOMING MODERATELY UNSTABLE BY AFTERNOON AND SUPPORTING
THUNDERSTORM DEVELOPMENT ALONG THE SURFACE TROUGH. THE INSTABILITY
COMBINED WITH FAVORABLE DEEP LAYER SHEAR IS EXPECTED TO RESULT IN
A SLIGHT RISK OF SVR WX TODAY ACROSS THE REGION.
TONIGHT, WEST TO EAST STATIONARY FRONT RUNNING FROM ILLINOIS EAST
TO CENTRAL PA IN THE EVENING WITH COLD FRONT OVER THE WESTERN GRT
LAKES ASSOCIATED WITH LOW OVER JAMES BAY. COLD FRONT MOVES EAST
AND APPROACHES LOWER LAKES TOWARD 12Z TUESDAY. WENT TOWARD WRF
SOLUTION WHICH BRINGS IN AREA OF DECENT LIFT IN THE EVENING INTO
WESTERN NY BEFORE 06Z AND SPREADING EASTWARD OVERNIGHT. BROUGHT IN
CHC SHWR/TSTM INTO FAR WEST IN THE EVENING AND OVER THE REST OF
THE AREA AFTER 06Z. ALSO INCREASED POPS TO LOW LKLY FROM THE
FINGER LAKES WEST.
ON TUESDAY SOME DIFFERENCES IN TIMING OF PRECIP WITH COLD FRONT OVER
THE LOWER LAKES WITH WRF FASTER THAN GFS. AT THIS TIME USED A
BLENDED SOLUTION WITH LIKELY POPS EAST OF LAKE ONTARIO AND CHANCE
POPS ELSEWHERE. SPC HAS MUCH OF THE REGION IN SLIGHT RISK FOR
SEVERE. MODEST BOUNDARY-LAYER MOISTURE /CHARACTERIZED BY 60S
DEWPOINTS/ WILL LARGELY CONTRIBUTE TO A MODERATELY UNSTABLE AIR MASS
/MLCAPES OF 1000-1500 J/KG/ AS MID-LEVEL LAPSE RATES ARE FORECAST TO
REMAIN RATHER WEAK. TSTMS MAY BE ONGOING AT THE ONSET OF THE PERIOD
TUESDAY MORNING ALONG OR AHEAD OF COLD FRONT OVER THE ERN GREAT
LAKES WWD ACROSS THE OH VALLEY. SOME OF THIS ACTIVITY MAY PERSIST
THROUGH THE MORNING...EVENTUALLY INTENSIFYING AS INFLOW AIR MASS
DESTABILIZES. VERTICAL WIND PROFILES ARE FORECAST TO REMAIN LARGELY
UNIDIRECTIONAL THROUGH THE DURATION OF THE EVENT WITH THE STRONGEST
DEEP-LAYER SPEED SHEAR /40-50 KTS IN THE LOWEST 6 KM AGL/ ACROSS NRN
PORTION OF SLIGHT RISK AREA. LINE SEGMENTS WITH EMBEDDED BOWING
STRUCTURES APPEAR MOST LIKELY WITH THE PRIMARY SEVERE WEATHER HAZARD
BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE WITH THE MOST
INTENSE UPDRAFTS.
TUESDAY NIGHT, SFC TROUGH OVER THE REGION JUSTIFIES KEEPING CHC
SHOWERS/TSTM GOING OVER GOOD PORTION OF THE FORECAST AREA BUT LATER
AT NIGHT WILL LOWER POPS TO SLIGHT CHANCE NORTH COUNTRY AND NIAGARA
FRONTIER WHERE THERE IS DRIER AIR.
WRF SHOWS A NOSE OF HIGH PRESSURE BUILDING ACROSS THE EASTERN GREAT
LAKES WEDNESDAY BUT THE PERSISTENT LOW OVER QUEBEC HAS ENOUGH
MOISTURE AND A MID LEVEL SHORT WAVE MOVING EAST THAT COULD TOUCH OFF
A SHOWER OVER THE ST LAWRENCE RIVER NORTH OF JEFFERSON COUNTY IN THE
AFTERNOON. GFS HAS LOW PRESSURE OVER SOUTH CENTRAL PA WITH AS
ASSOCIATED TROUGH THAT COULD TOUCH OFF A EARLY MORNING SHOWER OR
THUNDERSTORM ACROSS PARTS OF THE SOUTHERN TIER AND SOUTHERN FINGER
LKS, OTHERWISE PARTLY CLOUDY SKIES.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...AIR STAGNATION ADVISORY FOR NYZ001-002-010>012-019>021-085
UNTIL 1 AM TUESDAY.
MARINE...NONE.
&&
LONG TERM...LEVAN
AVIATION...LEVANHazardous weather outlook, Jul 3, 4:54 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 454 AM EDT MON JUL 3 2006 NYZ001>008-010>014-019>021-085-040900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 454 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION WITH THE MAIN THREAT BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS SLIGHT RISK OF SEVERE WEATHER ON TUESDAY MAINLY SOUTH OF A DUNKIRK, ROCHESTER, LOWVILLE LINE. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-040900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 454 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION WITH THE MAIN THREAT BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY ALONG THE LAKE ERIE SHORE MAINLY FROM DUNKIRK TO THE NEW YORK, PENNSYLVANIA BORDER. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 11:28 AM EDT | Air Stagnation Advisory | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Niagara and 2 more | 14 hr |
| Jul 3, 1:43 PM EDT | Special Marine Warning | BUF | 47 min | |
| Jul 3, 3:38 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.